MAUDE Adverse Event Report: COOK INC ADVANCE 18 LP LOW PROFILE BALLOON CATHETER; LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

COOK INC ADVANCE 18 LP LOW PROFILE BALLOON CATHETER; LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number N/A
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 07/12/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Pma/510(k) #: k130293.The event is currently under investigation.A supplemental report will be submitted upon completion.
 
Event or Problem Description
It is alleged that an advance 18 lp low profile balloon catheter was being used for an angiogram with a lesion in the left common femoral when the balloon ruptured.It was reported that balloon was inflated with 6 atm at the time of rupture, using a 50/50 mixture of saline and contrast.The direction of burst is unknown, and vessel calcification was noted.No adverse events have been reported regarding this occurrence.
 
Additional Manufacturer Narrative
Investigation - evaluation: a review of the complaint history, drawings, dimensional verification, device history record, documentation, instructions for use (ifu), manufacturing instructions, specifications, quality control, and visual inspection of the returned device was conducted during the investigation.One used advance 18lp low profile balloon catheter was returned for investigation.Balloon would not inflate.Device was placed in decontamination solution.The balloon was able to be inflated.Leakage was detected from a pinhole from the distal tip.The proximal balloon bond was smooth, free of cracks, peeling, voids and excess foreign matter.The distal balloon bond was smooth, free of cracks, peeling, voids and excess foreign matter.The surface of the catheter was smooth, clean and free of damage.The length of the catheter was within specifications.The length of the balloon was within specifications and there was no balloon rupture.The device history record was reviewed and noted 2 non-conformances not relevant to the device failure.One non-conformance was related to foreign matter and not relevant to the device failure.One non-conformance was related to an inadequate tip and not relevant to the device failure.Per nonconformance reports, each of the aforementioned devices were scrapped.There is no evidence to suggest the product was not manufactured to current specifications.There is no evidence to suggest all items in the lot or similar devices in the field are nonconforming or defective.There is no evidence the product was damaged upon opening.Numerous design verification and validation activities have been performed to ensure that this device meets design requirements, and that the device meets the needs of the user.Each device is shipped with instructions for use (ifu) listing the indications for use, contraindications, warnings and precautions, and the correct deployment procedure.There is mention that the patient had calcification in the vessel that could have contributed to the device failure.There is no information from the customer regarding the handling of the device prior to use.Per the ifu, "the balloon is manufactured from an extra-thinwall, high-strength, minimally-compliant material.Particular care should be taken in handling the balloon to prevent damage." based on the information provided, a definitive root cause could not be determined.It is stated that the patient had a preexisting calcified iliac and superficial femoral arteries.Calcifications can have unexpected sharp protrusions which can damage the balloon and contribute to burst and/or tear.Therefore, it is probable that the calcification within the patient's vessel contributed to the failure of the device.Per the quality engineering risk assessment, no further action is required.Appropriate personnel have been notified and monitoring will continue to be performed for similar complaints.

Brand Name
ADVANCE 18 LP LOW PROFILE BALLOON CATHETER
Common Device Name
LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6746884
Report Number1820334-2017-02103
Device Sequence Number13819346
Product Code LIT
UDI-Device Identifier10827002343297
UDI-Public(01)10827002343297(17)200217(10)7684490
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 11/20/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberPTA4-18-150-5-4
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 07/12/2017
Supplement Date Received by Manufacturer11/15/2017
Initial Report FDA Received Date07/27/2017
Supplement Report FDA Received Date11/20/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age73 YR